Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 30, 1998, 12:53 AM CDT for Saline County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1998, 12:53 AM CDT (05:53 UTC)
- Expired
- Jul 30, 1998, 3:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Saline County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1098 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 300552 FFWICT KSC169-300800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1253 AM CDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * FLASH FLOOD WARNING FOR... SALINE COUNTY IN CENTRAL KANSAS * UNTIL 300 AM CDT * AT 1245 AM CDT...DOPPLER RADAR HAD INDICATED THAT 2 INCHES OF RAIN HAD FALLEN OVER THE LAST HOUR NEAR BROOKVILLE OR 13 MILES SOUTHWEST OF SALINA. THE STRONG THUNDERSTORMS WHICH ARE MOVING EAST AT 15 MPH WILL PRODUCE VERY HEAVY RAINS AND CONTINUE TO TRACK ACROSS THE COUNTY THROUGH 3 AM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING I$S OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS TO RISE. CHANCE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:30 PM CDT, 9 hours 23 minutes earlier.
Area forecast discussion, Jul 29, 3:30 PM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT WED JUL 29 1998 CHALLENGES WILL CONTINUE TO BE PCPN CHANCES AND TEMPS. THE MODEL OF CHOICE TODAY APPEARS TO BE THE ETA...WITH THE AVN ALSO SHOWING A SIMILAR SOLUTION. THE NGM WAS DISCOUNTED FOR DRAGGING SHORTWAVE ENERGY OUT OF THE NORTHERN ROCKIES...RESULTING IN A NORTHWARD LIFT OF THE SEMI-PERMANENT BOUNDARY. THE ETA KEPT IT IN PLACE...ALLOWING MOST OF THE UVVS TO BE CORRELATED WITH THE MVC OVER WRN KS...AND THE WAA PATTERN WHICH SETS UP AGAIN NORTH OF THE FRONT TONIGHT. 30 KT LOW LEVEL JET TO REDEVELOP TONIGHT...WITH ETA INDICATING STG WAA AT 850 AND SUBSTANTIAL ISENTROPIC LIFT AT 310K. IN ADDITION... DEWPOINT AOA 16C ALONG THE BOUNDARY IN THE 925 TO 875 MB LAYER. WOULD EXPECT AN E/ESE MOVEMENT ON STORMS...WITH BACKBUILDING POSSIBLE. ALTHOUGH FFG IS QUITE LOW FOR SOME AREAS...OTHER COUNTIES ARE FAIRLY HIGH. GENERAL FEELING IS THAT PRECIPITATION COULD BE LOCALLY HEAVY TONIGHT...AND A WARNING FOR A COUNTY OR TWO IS POSSIBLE... BUT THREAT ISN'T WIDESPREAD ENOUGH FOR A FLASH FLOOD WATCH. PERSISTENCE LOOKS TO BE THE WAY TO GO FOR THURSDAY ON. NO MAJOR CHANGES TO THE PATTERN. MRF SUGGESTS THAT THE UPPER RIDGE WILL BUILD SLIGHTLY ON FRIDAY AND SATURDAY...WHILE EXTRAPOLATION OF THE ETA YIELDS A FLATTER SOLUTION. IN ADDITION...EXPECT THE BOUNDARY TO STILL BE HANGING AROUND THROUGH THE WEEKEND. NET RESULT WILL BE A CONTINUATION OF LOW POPS THROUGH THE PERIOD...WITH EMPHASIS ON NIGHTTIME CONVECTION. AS FOR TEMPS...SEE LITTLE IF ANY CHANGE. WILL LOWER MAXES SOME ON FRIDAY IN WAKE OF WEAK LOW ALONG THE BOUNDARY TO OUR SOUTH...AND BUMP TEMPS UP SLIGHTLY ON THE WEEKEND DUE TO A LITTLE LESS DAYTIME CLOUD COVER. DAVIS FCSTID = 2 ICT 74 89 71 90 / 70 40 40 20 HUT 69 87 68 89 / 70 40 40 20 EWK 72 88 71 86 / 70 40 40 20 EQA 73 89 70 87 / 70 40 40 20 WLD 73 92 74 89 / 70 40 40 20 RSL 69 84 66 88 / 70 30 40 20 GBD 69 86 67 89 / 70 30 40 20 SLN 70 84 67 86 / 70 30 40 20 MPR 70 86 68 85 / 70 30 40 20 CFV 73 88 74 88 / 50 40 40 20 CNU 74 85 70 89 / 60 40 40 20 K88 73V 85 70 88 / 50 40 40 20 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 10:58 PM CDT | Flash Flood Warning | ICT | Lincoln, Russell | 3 hr |
| Jul 30, 1:53 AM CDT | Flash Flood Warning | ICT | Lincoln, Russell | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.